Mississippi, 2008Flash Flooding and Damaging Winds in Mississippi, August 12, 2008
August 12, 2008 · NWS JAN · 8 events in 8 counties and zones
An abnormal mid August weather pattern brought a large area of rain and thunderstorms to a large portion of the region. This activity brought locally heavy rain and some flash flooding to some areas along with a few isolated severe thunderstorms during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $291,000
- Crop damage
- $800,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abnormal mid August weather pattern brought a large area of rain and thunderstorms to a large portion of the region. This activity brought locally heavy rain and some flash flooding to some areas along with a few isolated severe thunderstorms during the afternoon hours. Most of the region received 2 to 4 inches with a few locations a bit higher with 4 to 6 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 12, 3:20 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 12, 3:20 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
420 AM CDT TUE AUG 12 2008
.DISCUSSION...
...FLOODING AND SEVERE THUNDERSTORMS POSSIBLE TODAY...
TODAY AND TONIGHT...SHORT WAVE CURRENTLY EXTENDS ACROSS ARKANSAS
INTO NORTHEAST TEXAS WITH A SURFACE LOW OVER NORTHEAST TEXAS. THE
WARM FRONT IS PUSHING NORTH ACROSS LOUISIANA AND SOUTHWEST
MISSISSIPPI AS THE LOW DEEPENS AND CONVECTION IS DEVELOPING ALONG
AND AHEAD OF THE FRONT. THE MODELS INDICATE THAT THE SURFACE LOW
WILL CONTINUE TO DEEPEN AND PUSH EAST AND WILL BE CENTERED OVER WEST
CENTRAL MISSISSIPPI BY NOON TODAY. AS THE LOW DEEPENS CONVECTION WILL
CONTINUE TO INCREASE ACROSS THE AREA...ESPECIALLY ALONG AND NORTH OF
THE WARM FRONT THAT WILL EXTEND ACROSS NORTHEAST LOUISIANA INTO
CENTRAL MISSISSIPPI. PRECIPITABLE WATER VALUES ARE CURRENTLY 2.3
INCHES PLUS ACROSS THE ARKLAMISS AND THAT WILL CONTINUE INTO THIS
EVENING.
FLASH FLOOD WATCH IS ALREADY IN AFFECT FOR MOST OF THE AREA...BUT
THE GREATEST POTENTIAL FOR FLASH FLOODING WILL BE ALONG AND NORTH OF
I-20 AND SOUTH OF HWY 82 CLOSER TO THE WARM FRONT TODAY WHERE
THUNDERSTORMS COULD CONTINUE TO TRAIN OVER THE SAME AREA. SEVERE
THUNDERSTORMS WILL ALSO BE A RISK THIS MORNING INTO THE AFTERNOON AS
MODELS INDICATE 40-50KTS OF 850MB FLOW OVER AREAS GENERALLY ALONG
AND SOUTH OF I-20. ALTHOUGH INSTABILITY WILL BE MARGINAL TODAY WITH
ML CAPES OF 400-1000 J/KG AND LAPSE RATES OF 5 TO 5.5 C/KM...STRONG
LOW LEVEL SHEAR AND LOW LCLS WILL BE ENOUGH FOR THE POSSIBILITY OF A
FEW TORNADOES OVER THE ABOVE MENTIONED AREAS. SEVERE PARAMETERS ALSO
INDICATE THIS...SO WILL KEEP SEVERE THUNDERSTORMS AND THE POSSIBILITY
OF TORNADOES IN THE HWO.
THE GFS/EURO DIVERGE A BIT THIS EVENING AND TONIGHT ON THE TIMING OF
THE LOW AND CONVECTION MOVING OUT OF THE AREA WITH THE EURO BEING A
LITTLE SLOWER. THE GFS HAS SHORT WAVE THROUGH THE AREA AND THE
SURFACE LOW CENTERED OVER ALABAMA BY MIDNIGHT...BUT THE TRAILING
COLD FRONT MAY CONTINUE TO KICK OFF A FEW SHOWERS OVER THE SOUTHERN
PORTIONS OF THE AREA UNTIL EVERYTHING SHIFTS SOUTH AND EAST OF THE
AREA BY THE VERY EARLY MORNING HOURS.
STUCK CLOSE TO GUIDANCE THROUGH THE PERIOD...BUT DID BUMP POPS UP TO
100 ACROSS THE ENTIRE AREA TODAY. STUCK WITH TEMP GUIDANCE THROUGH
THE PERIOD. /15/
WEDNESDAY AND BEYOND...A PERIOD OF DRIER WEATHER WILL COMMENCE
WEDNESDAY AND MAY LAST UNTIL THE WEEKEND AS SURFACE HIGH PRESSURE
BUILDS OVER THE AREA. WITH THE DRIER WEATHER WILL COME HOTTER
AFTERNOONS AND HIGH TEMPERATURES WILL GET BACK INTO THE LOW TO MID
90S. NORTHWEST FLOW ALOFT WILL SEND THE NEXT SIGNIFICANT SHORTWAVE
TROUGH OUR WAY THIS WEEKEND. MODELS DIFFER ON JUST HOW MUCH THIS
TROUGH WILL DIG WITH SOME SOLUTIONS INDICATING THE TROUGH WILL CUT
OFF BEFORE REACHING THE AREA THUS DELAYING EFFECTS ON OUR WEATHER.
RAIN CHANCES WILL INCREASE THIS WEEKEND IN ANY CASE...BUT THERE IS
POTENTIAL THAT MORE HEAVY RAIN COULD FALL OVER THE LOWER MS VALLEY
REGION IF THE TROUGH MANAGES TO DIG FAR ENOUGH SOUTH BEFORE SLOWING
DOWN. /EC/
&&
.AVIATION...MVFR TO IFR CONDITIONS WILL PREVAIL AT ALL SITES TODAY
AS SHOWERS AND THUNDERSTORMS SPREAD EAST ACROSS THE AREA. CONDITIONS
WILL IMPROVE FROM WEST TO EAST THIS EVENING INTO THE OVERNIGHT HOURS
AS THE LOW PRESSURE SYSTEM KICKING OFF THE CONVECTION PUSHES TO THE
EAST OF THE AREA. /15/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ018-019-025>060.
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ007>009-015-016-
023>026.
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ074-075.
&&
EC/15Hazardous weather outlook, Aug 11, 2:13 PM CST, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CDT MON AUG 11 2008
ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>054-122015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
313 PM CDT MON AUG 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI.
.DAY ONE...TONIGHT AND TUESDAY
PERIODS OF HEAVY RAINFALL WILL DEVELOP LATE TONIGHT AND CONTINUE
THROUGH TOMORROW AFTERNOON. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT
AND TOMORROW FOR AREAS ALONG AND NORTH OF A LINE FROM WINNSBORO TO
CRYSTAL SPRINGS TO MERIDIAN.
ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP DURING THE DAY TUESDAY AND
CAN NOT BE RULED OUT FOR ANY PORTION OF THE ARKLAMISS. DAMAGING WIND
GUSTS AND A FEW TORNADOES WILL BE POSSIBLE WITH THE BEST CHANCE OVER
NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI ZONES IN THE CLOSEST
PROXIMITY TO THE FRONT.
A VERY MOIST AIR MASS REMAINS OVER THE AREA AND A NEARLY STATIONARY
FRONT EXTENDS ACROSS THE REGION. A LOW PRESSURE SYSTEM WILL TRACK
ALONG THE FRONT TONIGHT AND CROSS THE FORECAST AREA TUESDAY. THIS
WILL INCREASE WIND SHEAR THAT WILL INCREASE THE POTENTIAL FOR SEVERE
STORMS AND TORNADOES. THE APPROACH OF AN UPPER LEVEL DISTURBANCE TOWARD
SUNRISE TUESDAY WILL ALSO ENHANCE THUNDERSTORM FORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
THE RISK FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND TUESDAY.
LAZ024-026-MSZ055>066-072>074-122015-
CATAHOULA-CONCORDIA-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
313 PM CDT MON AUG 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL LOUISIANA AND
SOUTH MISSISSIPPI.
.DAY ONE...TONIGHT AND TUESDAY
ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP DURING THE DAY TUESDAY.
DAMAGING WIND GUSTS AND A FEW TORNADOES WILL BE POSSIBLE WITH THE
BEST CHANCE OVER NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI ZONES IN
THE CLOSEST PROXIMITY TO THE FRONT.
A VERY MOIST AIR MASS REMAINS OVER THE AREA AND A NEARLY STATIONARY
FRONT EXTENDS ACROSS THE REGION. A LOW PRESSURE SYSTEM WILL TRACK
ALONG THE FRONT TONIGHT AND CROSS THE FORECAST AREA TUESDAY. THIS
WILL INCREASE WIND SHEAR THAT WILL INCREASE THE POTENTIAL FOR SEVERE
STORMS AND TORNADOES. THE APPROACH OF AN UPPER LEVEL DISTURBANCE TOWARD
SUNRISE TUESDAY WILL ALSO ENHANCE THUNDERSTORM FORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
THE RISK FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND TUESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
03
In the hours before
Local storm report, Aug 12, 2:47 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
347 AM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM HEAVY RAIN YAZOO CITY 32.86N 90.41W
08/12/2008 E0.00 INCH YAZOO MS LAW ENFORCEMENT
STREET FLOODING REPORTED BY YAZOO CITY PD
&&
ECFlash Flood, Issaquena
- When
- August 12, 4:40 AM CST to 8:20 AM CST
- Where
- Issaquena County, 3.69 mi S of Mayersville to 2.37 mi WNW of Holly Ridge
- Cause
- Heavy Rain
- Property damage
- $65,000
- Crop damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 32.847, -91.076
Heavy rainfall, between 3 and 5 inches, caused a home to flood in Mayersville. This heavy rainfall also flooded much farm land and farm roads. Some crops were damaged by the flooded fields and standing water.
Flash Flood, Yazoo
- When
- August 12, 7:00 AM CST to 8:20 AM CST
- Where
- Yazoo County, 0.66 mi N of Yazoo Jctn to 0.55 mi ESE of Patosi
- Cause
- Heavy Rain
- Property damage
- $150,000
- Crop damage
- $300,000
- Reported by
- Law Enforcement
- Coordinates
- 32.889, -90.379
Heavy rain flooded a portion of Grady Avenue and a parking lot was under water and a few vehicles were flooded. This heavy rain also flooded some farm land and damaged some crops.
Flash Flood, Jefferson
- When
- August 12, 12:14 PM CST to 1:25 PM CST
- Where
- Jefferson County, 3.6 mi NE of Union Church to 1.97 mi E of Mc Bride
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 31.710, -90.750
Several roads around Union Church and Pleasant Hill were covered with water for a period of time.
Flash Flood, Copiah
- When
- August 12, 12:25 PM CST to 1:15 PM CST
- Where
- Copiah County, 1.54 mi S of Hazlehurst to 0.88 mi N of Hazlehurst
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.848, -90.398
Locally heavy rain caused a few roads just west of Hazlehurst to flood.
Thunderstorm Wind, Lawrence
- When
- August 12, 1:58 PM CST
- Where
- Lawrence County, 1.89 mi SSW of Bournham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Post Office
- Coordinates
- 31.474, -89.979
A few trees were blown down along Highway 43 with one large tree down on a house.
Thunderstorm Wind, Marion
- When
- August 12, 2:18 PM CST
- Where
- Marion County, 7.56 mi ENE of Columbia Marion Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.340, -89.701
A couple trees were blown down off Improve road near the intersection of Highway 44.
Thunderstorm Wind, Jones
- When
- August 12, 2:58 PM CST to 3:07 PM CST
- Where
- Jones County, 1.88 mi E of (Pib)pine Belt Rgnl to 5.3 mi W of Ovett
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.467, -89.298
Several trees were blown down across several locations in southern Jones County.
Thunderstorm Wind, Forrest
- When
- August 12, 3:10 PM CST
- Where
- Forrest County, 1.37 mi ESE of Petal to 1.96 mi ENE of Petal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 31.340, -89.250
A few power lines were blown down around Petal as a couple trees and many large limbs were blown down on the lines.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, August 12, 20081 death · 1 event
- Flash Flooding in Arkansas, August 12, 2008$2.5 million · 2 events
- Hail and Damaging Winds in Colorado, August 12, 2008$50,000 · 1.75 in hail · 13 events
- Flash Flood in Oklahoma, August 12, 2008$50,000 · 1 event
- Lightning Strike in New Hampshire, August 12, 2008$15,000 · 1 event
- Hail in South Dakota, August 12, 20081.75 in hail · 7 events
- Flash Flooding and Hail in New Mexico, August 12, 2008$12,000 · 1 in hail · 3 events
- Drought in Virginia, August 12 to 31, 20086 events
- Hail and Damaging Wind in Nebraska, August 12 to 13, 20081.25 in hail · 6 events
- Flash Flooding in Texas, August 12, 20085 events
- Damaging Wind in Alabama, August 12, 2008$12,000 · 50 kt wind · 1 event
- Damaging Winds in Mississippi, August 12, 2008$7,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131040, 131041, 131048, 131049, 131050, 131052, 131053, 131054.